Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 321, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 28, 2005, 5:59 PM CDT for Reeves County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2005, 5:59 PM CDT (22:59 UTC)
- Expired
- Aug 28, 2005, 7:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 164 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -398 J/kg
- Mixed-layer LCL
- 1860 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 529 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 282302 SVRMAF TXC389-290000- /O.NEW.KMAF.SV.W.0321.050828T2259Z-050829T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 559 PM CDT SUN AUG 28 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS * UNTIL 700 PM CDT * AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES SOUTHWEST OF ORLA...OR ABOUT 28 MILES WEST OF MENTONE... MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... FM 2119...35 MILES WEST OF PECOS... TOYAH... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3199 10402 3118 10409 3117 10371 3148 10349 $$
2 follow-up statements
000 WWUS54 KMAF 282338 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 637 PM CDT SUN AUG 28 2005 TXC389-290000- /O.CON.KMAF.SV.W.0321.000000T0000Z-050829T0000Z/ REEVES- 637 PM CDT SUN AUG 28 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHWESTERN REEVES COUNTY... AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TOYAH...OR ABOUT 17 MILES WEST OF PECOS...MOVING SOUTHEAST AT 45 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... TOYAH... INTERSTATE 20 BETWEEN TOYAH AND PECOS... PECOS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3199 10402 3118 10409 3117 10371 3148 10349 $$
000 WWUS54 KMAF 282359 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 656 PM CDT SUN AUG 28 2005 TXC389-290006- /O.EXP.KMAF.SV.W.0321.000000T0000Z-050829T0000Z/ REEVES- 656 PM CDT SUN AUG 28 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN REEVES COUNTY EXPIRES AT 700 PM CDT... AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...WIND GUSTS NEAR 50 MPH WERE ESTIMATED AS THE STORM ADVANCED ACROSS THE CITY OF PECOS. STAY ALERT AND WATCH FOR THE LATEST UPDATES AND TAKE COVER IF THREATENING WEATHER APPROACHES YOUR AREA. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3199 10402 3118 10409 3117 10371 3148 10349 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:30 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 28, 2:30 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT SUN AUG 28 2005 .SHORT TERM... THE LATEST VISIBLE SATELLITE LOOP SHOWS CONVECTION ON A RAPID INCREASE ACROSS THE SOUTHERN SACRAMENTO MOUNTAINS. SURFACE DEW POINTS OF 60F OR GREATER HAVE BEEN PUSHED INTO THE MOUNTAINS COURTESY OF NORTHEASTERLY WINDS BEHIND THIS MORNING/S MCS. THIS COMBINED WITH AFTERNOON HEATING HAS BEEN ENOUGH TO GENERATE CONVECTION...WITH THE INITIAL ECHOES PRESENT OVER THE EASTERN SLOPES. AFTERNOON CAPES NEAR 1500J/KG ALONG WITH STEEP 700-500MB LAPSE RATES OF 7.5-8C/KM AND MARGINAL SHEAR PROFILES WILL BE PRESENT OVER SOUTHEASTERN NEW MEXICO AND THE EXTREME NORTHERN UPPER TRANS PECOS REGION THIS EVENING. SPC HAS THE ABOVE MENTIONED REGION IN A SLIGHT RISK THROUGH TONIGHT... ALONG WITH SEVERE THUNDERSTORM WATCH #751 IN EFFECT UNTIL 29/02Z FOR EDDY COUNTY NEW MEXICO. THE LATEST WATER VAPOR LOOP SHOWS A FAIRLY POTENT MID-LEVEL SHORTWAVE TROUGH CURRENTLY OVER NORTH CENTRAL NEW MEXICO. AS THIS FEATURE TRANSLATES SOUTHEAST INTO SOUTHEASTERN NEW MEXICO TONIGHT... THE SHORT RANGE MODELS DEVELOP ANOTHER LATE NIGHT MCS AND MOVE IT ACROSS AT LEAST THE WESTERN 2/3 OF THE CWA. WE WILL KEEP POPS ABOVE GUIDANCE FOR TONIGHT GIVEN CURRENT RADAR TRENDS AND GIVEN THE GOOD AGREEMENT AMONG THE MODELS. POP AND QPF GRIDS WERE ADJUSTED TO REFLECT THE ABOVE THINKING... WITH ONLY MINOR CHANGES MADE TO THE REMAINDER OF THE FORECAST. .LONG TERM... UPPER LEVEL SHORTWAVE WILL MOVE SOUTH ACROSS THE CWA MONDAY. THE SHORTWAVE WILL MOVE SOUTHEAST OF THE AREA BY TUESDAY AS AN UPPER LEVEL RIDGE REMAINS OVER THE SOUTHWESTERN CONUS. BY TUESDAY... SURFACE AND UPPER LEVEL RIDGING WILL COMMENCE OVER THE AREA WITH SURFACE AND UPPER LEVEL WINDS BECOMING MORE NORTHERLY. THIS PATTERN WILL BRING DRIER AIR INTO THE REGION FROM THE NORTH. WILL KEEP CHANCE POPS OVER THE CENTRAL AND SOUTHWESTERN SECTIONS OF THE CWA MONDAY MORNING WITH SLIGHT CHANCE POPS OVER THE NORTHEASTERN SECTION AS THE UPPER LEVEL SHORTWAVE TRANSLATES OVER THE WESTERN SECTIONS OF THE REGION. WITH WEAK LAPSE RATES AND DEEP LAYER SHEAR...EXPECT THE THUNDERSTORMS TO REMAIN BELOW SEVERE LIMITS. BY MONDAY AFTERNOON...MOST OF THE PRECIPITATION WILL BE CONFINED TO THE SOUTHERN AND WESTERN CWA AS THE UPPER LEVEL TROUGH CONTINUES TO MOVE SOUTH ACROSS THE AREA. THE NORTHEASTERN AND CENTRAL AREAS WILL BEGIN TO DRY OUT MONDAY AFTERNOON...HOWEVER WILL KEEP ISOLATED POPS IN THE FORECAST DUE TO RESIDUAL MOISTURE AND ANOTHER WEAK SHORTWAVE MOVING SOUTH ACROSS THE AREA. BY WEDNESDAY...THE WESTERN UPPER LEVEL RIDGE WILL BEGIN TO MOVE BACK ACROSS THE CWA IN EARNEST...PRECLUDING THE CHANCE FOR PRECIPITATION OVER MOST AREAS. WILL KEEP ISOLATED POPS IN THE MOUNTAINS TUESDAY AND WEDNESDAY DUE MAINLY TO UPSLOPE FLOW. TEMPERATURES WILL BE BELOW NORMAL MONDAY DUE TO THE COOLER AIRMASS ALONG WITH CLOUD COVER. AS THE UPPER HIGH MOVES BACK OVER THE REGION...TEMPERATURES WILL BEGIN A WARMUP BY TUESDAY. GFS SEEMS TO BE TRYING TO RETURN TO ITS WARM BIAS BEGINNING MONDAY. HAVE OPTED TO STICK CLOSER TO ETA FOR THE TEMPERATURE FORECASTS THROUGH THE LONG TERM. WILL KEEP TEMPERATURE FORECASTS SLIGHTLY ABOVE NORMAL WEDNESDAY THROUGH SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 67 87 66 91 / 60 30 0 0 CARLSBAD NM 66 88 68 95 / 60 40 10 10 DRYDEN TX 72 89 71 94 / 60 30 10 10 FORT STOCKTON TX 70 84 70 91 / 60 30 10 10 GUADALUPE PASS TX 62 81 65 89 / 60 40 10 10 HOBBS NM 66 88 68 94 / 60 40 10 10 MARFA TX 62 81 59 86 / 60 40 10 20 MIDLAND INTL AIRPORT TX 68 86 67 91 / 70 30 0 0 ODESSA TX 69 87 67 93 / 70 30 10 10 WINK TX 68 90 70 96 / 60 30 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06/54
Hazardous weather outlook, Aug 28, 2:39 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 239 PM CDT SUN AUG 28 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 239 PM CDT SUN AUG 28 2005 /139 PM MDT SUN AUG 28 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE SOUTHEASTERN NEW MEXICO PLAINS AND INTO THE EXTREME NORTHERN TRANS PECOS REGION OF TEXAS. IN ADDITION... A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF THE OUTLOOK AREA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN CONCERN WITH THESE STORMS. HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE THROUGH TONIGHT. LOCATIONS THAT HAVE ALREADY RECEIVED SIGNIFICANT RAINFALL WILL HAVE AN INCREASED RISK OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS OVER SOUTHEASTERN NEW MEXICO ARE REQUESTED TO GO INTO STANDBY. ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. IN ADDITION... SPOTTER GROUPS...EMERGENCY MANAGERS...AND LOCAL LAW ENFORCEMENT ACROSS THE ENTIRE AREA SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 28, 4:45 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 445 PM CDT SUN AUG 28 2005 TXZ074-081-282245- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 445 PM CDT SUN AUG 28 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF ALPINE AT 445 PM CDT...MOVING SOUTH AT 20 MPH. ALPINE...ALONG WITH MOTORISTS TRAVELING ALONG U.S. 90 AND STATE HIGHWAY 118 NEAR ALPINE...CAN EXPECT WIND GUSTS TO 50 MPH...VERY HEAVY RAIN...SMALL HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:06 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 39 min |
| Aug 28, 4:38 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 52 min |
| Aug 28, 4:57 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 63 min |
| Aug 28, 6:29 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.